Wyoming, 2023

High Wind in Wyoming, June 24, 2023

June 24, 2023 · NWS CYS · 2 events in 2 counties and zones

Strong winds reported in the wind prone areas of southeast Wyoming along the Interstate 80 corridor on 24 June.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds reported in the wind prone areas of southeast Wyoming along the Interstate 80 corridor on 24 June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 24, 4:22 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 4:22 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
522 AM MDT Sat Jun 24 2023

.SHORT TERM...(Today through Monday)
Issued at 310 AM MDT Sat Jun 24 2023

Forecast concerns this morning deal with strong winds in the wind
prone areas of southeast Wyoming.

Currently...Cold front has cleared the CWA to the east and south
as of 06Z. Upper low from IR imagery located across north central
Wyoming into south central Montana. Radar PPINE across the CWA
with light stratified returns across northern Wyoming in the
vicinity of the upper low. Current winds at Arlington have been as
high as 53 mph and did gust above 60mph Friday evening as the
front moved through the area.

For the rest of the morning. Stronger winds are yet to come. GFS
700/750mb winds reach 55kt by 12Z this morning and begin to ease
after 18Z. High Wind Warnings will continue as they are. WIll keep
the watch going for Bordeaux and see how their winds respond later
this morning before upgrading/cancelling. A dry day expected as
upper low continues to move northeast into North and South Dakota.

Secondary surface front looks to stall just north of the Cheyenne
CWA for tonight into Sunday. Think most areas remain dry ...but
could see a few showers across the northern Panhandle in the
vicinity of this front. By late Sunday...broad/flat upper ridge
builds into the area for dry conditions all locations.

Mainly dry Monday...but that frontal boundary will lay just east
of the Panhandle. Any westward shift could see light showers in
the Panhandle Monday afternoon.

.LONG TERM...(Monday night through Friday)
Issued at 300 AM MDT Sat Jun 24 2023

Daily precipitation chances and warm temperatures are the highlights
throughout the long term forecast. Chances for widespread
precipitation increase later in the week. Temperatures remain steady
with a slight warm up on Saturday.

An upper-level ridge tries to build over the central CONUS Monday
evening with an upper-level trough and upper-level low stalled over
the Pacific Northwest. Precipitation chances remain low Monday into
Tuesday as embedded disturbances progress through the ridge. The GFS
and ECMWF are in disagreement about the precipitation chances early
in the week, with the ECMWF putting a bullseye for precipitation
over western Nebraska while the GFS suggests a much drier setup
Monday evening and Tuesday. The disagreement between these two
models continues throughout the long term, with differing available
moisture between the two models. Temperatures Tuesday and Wednesday
remain in the upper-70s to low-80s west and low- to upper-80s east.

The upper-level ridge persists through most of the week, with
disturbances passing through and suggesting daily precipitation
chances. The upper-level trough and low finally begin to move over
the region Thursday and Friday, which is consistent with higher
PoPs. On Friday, the CWA is in a favorable region for broad,
synoptic ascent due to the placement of the upper-level low and jet
streak. The GFS suggests higher precipitation chances across western
Nebraska, while the ECMWF suggests a drier system with low
precipitation chances across the southern portion of the CWA.
Decided to keep chance PoPs in for most of the CWA, due to the
uncertainty on the available moisture in the region. Temperatures
Thursday and Friday remain in the mid-70s west and mid-70s to low-
80s east.

The GFS and ECMWF seem to come into agreement that Saturday will be
much drier than the rest of the week. According to the GFS, the
upper-level trough moves quickly off to the east Friday, allowing a
strong ridge to build into the area a high develops off the coast of
Baja California. The ECMWF suggests a less amplified ridge with no
significant area of higher heights west of Baja California. Both
models do agree that a ridge builds into the western CONUS and
precipitation chances Saturday are very low, PoPs between 10 and
15%. Temperatures look to warm slightly into the upper-70s and low-
80s west and mid-80s east as the ridge builds over the western
CONUS.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 513 AM MDT Sat Jun 24 2023

Wyoming Terminals...
VFR conditions currently at all terminals and these conditions are
expected to last through the 12Z TAF period. Primary aviation
concerns will be strong, gusty winds behind the cold front that
moved across southeast Wyoming last night. Winds at KCYS and KLAR
may gust up to 40 kts, while KRWL will likely gust up to 35 kts.
Winds decrease late in the TAF period, so expect gusty winds to be
a concern all day.

Nebraska Terminals...
VFR conditions currently at all terminals except for KCDR. MVFR
ceilings moved over KCDR last night and will likely bounce between
MVFR and IFR for the next few hours. Currently, ceilings at KCDR
are IFR at 900ft. After the ceilings at KCDR clear out around 14Z,
the primary aviation concern will be strong, gusty winds behind a
cold front that swept across western Nebraska last night. Winds
will likely gust between 35 and 40 kts at all terminals, with
sustained winds around 25 kts. Winds begin to decrease late in the
TAF period, so expect gusty winds to be a concern all day.

&&

.FIRE WEATHER...
Issued at 310 AM MDT Sat Jun 24 2023

Dry and windy today across southeast Wyoming and Nebraska
Panhandle. Looks for the most part that all fire weather zones
will stay above critical afternoon humidity levels. Warmer and
drier Sunday as upper high pressure builds over the area. Could
see critical afternoon humidities across southwestern Carbon
County Sunday afternoon. But fuels are still reported green...so
no fire weather concerns expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch until noon MDT today for WYZ106.

     High Wind Warning until noon MDT today for WYZ110-116-117.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...AM
AVIATION...AM
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 24, 5:10 AM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
610 AM MDT Sat Jun 24 2023

WYZ101>105-107>109-111>115-118-119-251215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
610 AM MDT Sat Jun 24 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Westerly wind gust of 40 to 50 mph are likely today across much of
the area. Expect winds to slowly ease through the afternoon hours
today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chances for showers and thunderstorms return Tuesday that will
continue on a daily basis each afternoon and evening.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-251215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
610 AM MDT Sat Jun 24 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chances for showers and thunderstorms return Monday that will
continue on a daily basis each afternoon and evening.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-251215-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
610 AM MDT Sat Jun 24 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings and Watches are in effect for the wind prone
areas of southeast Wyoming through noon time today. Wind gusts of
60 to 65 mph are possible with decreasing wind speeds through the
afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chances for showers and thunderstorms return Tuesday that will
continue on a daily basis each afternoon and evening.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 24, 5:45 AM MST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
645 AM MDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Flash Flood      2 E Gering              41.83N 103.63W
06/23/2023                   Scotts Bluff       NE   Storm Chaser

            Water over highway 71 east of Gering.
            Raining very hard from streaming video.

&&

GCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
June 24, 7:18 AM MST to 7:32 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Strouss Hill WYDOT site reported this strong wind gust.

High Wind, South Laramie Range Foothills

When
June 24, 7:46 AM MST to 10:48 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site EMKAY reported these strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095962, 1095965.